Series: 10 Things You Should Know About Methadone (Number 7)

7.  Methadone has drug overdose risks and benefits that you should understand

Methadone has overdose benefits:

Methadone treatment is a highly-effective form of overdose prevention.

Participating in methadone treatment reduces overdose risk for opiate dependent people who would otherwise be using heroin, Oxycontin or other opiates.

One reason for this is that methadone is a pure medication.  We know the contents of the medication.  We know the strength of a given dose.

Contrast this with heroin.  Illicit heroin often contains harmful additives (or “cuts”).  The person using heroin has no good way to know what cuts the heroin contains, or the strength of the dose they are taking.

It is good practice to take a small “taste” or test dose of heroin before taking a larger amount, but most people don’t do this.

This means that a person may accidentally take too much, which could result in a fatal drug overdose.

Another reason that methadone limits overdose risk, is because people in methadone treatment are more emotionally and physically stable.

Prescribed methadone in a clinic setting provides a stable dose of a long-acting opiate of known strength.  The methadone level in the patient’s body is stable, and the patient’s body is able to tolerate the dose.

This tolerance to a medication at a stable dose limits the risk of overdose.

Contrast this with the use patterns of someone who is actively using opiates outside of a recovery setting:

frequency of use varies (often depending on when the person can acquire opiates)

amount used varies (often depending on how much of a given substance the person can acquire)

the person is often cycling between intoxication and withdrawal (rather than maintaining a steady level of medication in the body)

heroin doses are of unknown strength and purity

the person is often using several different opiates (depending on what is available) making it difficult to figure out equivalent doses between one opiate and another,  or one combination of opiates and another

the person may be using other substances as well such as alcohol, cocaine or benzos (either with or in place of opiates), and this makes it difficult to gauge combined drug strength or predict how the person’s body will respond

a person’s tolerance to opiates often fluctuates due to inconsistent dosing, or because the person’s physical health is not stable (not eating well, weight changes, not enough rest)

Methadone treatment promotes safety and stability in recovery.

Real recovery is safe and sustainable!

Methadone has overdose risks:

Methadone treatment is provided in a clinic setting under doctor supervision.  Overdose risk is limited in this setting, and methadone treatment is generally safe.

Methadone doses in clinics start low and are increased carefully to make sure that the person is safely tolerating the medication.

Be honest with your doctor about how much heroin or other opiates you are using, so that the doctor can make sure you get the right dose.

If your methadone dose is too low, then overdose risk increases because you are more likely to relapse to non-prescribed drugs.

But if your methadone dose is too high, you could overdose on the prescribed methadone.

Many people die of methadone-related overdoses every year.  It is important to understand why this happens, and how to prevent it.

Methadone is an opiate medication.  As such it can cause or contribute to an opiate overdose.  This could happen if someone takes too much methadone, or if they take methadone together with other opiates or drugs.

Methadone is a slow-acting opiate.  People who obtain methadone outside of a treatment clinic setting and try to use the methadone to get high often don’t realize that methadone is a slow-acting opiate.

When they take the methadone, they expect to feel like they feel when they use a fast-acting opiate like heroin.

They may decide that the methadone isn’t “working” and decide to take more.  Once the effects of the methadone peak, the person’s body may be overwhelmed resulting in an overdose.

People who are participating in methadone treatment may use other opiates or substances in addition to the methadone (especially early in treatment when they may not yet be at a methadone dose that is sufficient to eliminate withdrawal and limit cravings).  This may result in an overdose.

People who are in methadone treatment and stop taking methadone (for example, they go to jail or are kicked out of treatment for failing to pay the clinic) are at high risk for relapse and overdose.

This is because after stopping methadone use, the person loses their tolerance to opiates within a few days.  They won’t be able to tolerate the amount of opiates they were used to using before they started methadone.  Also, the physical and psychological dynamics of the situation often lead to risky patterns of drug use.

Remember:

1.  accurately report your level of drug use to your methadone doctor so that you are placed on a safe methadone dose

2.  make sure your doctor knows what other medications you are taking because some may interact with the methadone in a way that increases overdose risk

3.  maintain a stable methadone dose, and if you miss doses even for a couple of days make sure you build back up to your regular dose slowly under doctor supervision

4.  avoid mixing methadone use with use of alcohol, benzos (like Valium, Xanex or Klonopin), sedatives or other drugs unless under doctor supervision because this increases overdose risk

5.  recall that an effective dose of methadone blocks the effects of other opiates, so that if you try to take more and more opiates in an effort to feel high, you may not feel the effects of the additional opiates, but they could cause you to overdose

6.  if someone who has taken methadone is experiencing an overdose (they are drowsy or unresponsive; their skin is cold, clammy or they are turning blue; or their breathing is slow, irregular or has stopped) call 911 immediately -it is a matter of life or death

Remember too, that methadone treatment reduces your overall risk for drug overdose.

The overdose prevention benefits of methadone treatment greatly outweigh the overdose risks when an opiate dependent person is prescribed methadone in a treatment clinic setting.

Leave a Reply

Your email address will not be published. Required fields are marked *